More MS news articles for September 2002

Therapy-related acute myeloblastic leukemia after mitoxantrone treatment in a patient with MS

http://www.neurology.org/cgi/content/abstract/59/6/954

Neurology 2002;59:954-955
D. Brassat, MD, C. Recher, MD, E. Waubant, MD, E. Le Page, MD, F. Rigal-Huguet, MD, G. Laurent, MD, G. Edan, MD and M. Clanet, MD
From the Departments of Neurology (Drs. Brassat and Clanet) and Haematology (Drs. Recher, Rigal-Huguet and Laurent) Hôpital Purpan, Toulouse University Medical Center, Toulouse; the Department of Neurology (Drs. Le Page and Edan), Hôpital Ponchaillou, Rennes, France; and Multiple Sclerosis Center (Dr. Waubant) UCSF, San Francisco, CA.

The authors report a patient with severe secondary progressive MS who responded to mitoxantrone but developed a fatal acute myeloblastic leukemia 15 months after completion of mitoxantrone therapy.

Therapy-related acute leukemia (TRAL) in relation with mitoxantrone is rare; this patient was the first case among a cohort of 802 French MS patients treated with mitoxantrone.

Nevertheless, this case stresses the need to further evaluate the long-term risk of TRAL in patients with MS who receive mitoxantrone.

© 2002 American Academy of Neurology